Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Mistake in Hirsch's proof
of the Brouwer Fixed Point Theorem

Author: Kapil D. Joshi
Journal: Proc. Amer. Math. Soc. 128 (2000), 1523-1525
MSC (1991): Primary 55M20, 54H25
Published electronically: August 3, 1999
MathSciNet review: 1646193
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A mistake in Hirsch's proof of the Brouwer Fixed Point Theorem, based on the Simplicial Approximation Theorem, is pointed out along with some elaboration of its nature and possible ways to salvage Hirsch's proof.

References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, The elusive fixed point property, Amer. Math. Monthly 76 (1969), 119–132. MR 0236908,
  • [2] J. Dugundji in N. Steenrod, Reviews of Papers in Algebraic and Differential Topology, Topological Groups and Homological Algebra, p. 565, American Mathematical Society, Providence, R. I., 1968.
  • [3] S. Eilenberg and N. Steenrod, Foundations of Algebraic Topology, Princeton University Press, Princeton, N. J., 1952. MR 14:398b
  • [4] Victor Guillemin and Alan Pollack, Differential topology, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1974. MR 0348781
  • [5] M. W. Hirsch, A proof of the non-retractability of a cell onto its boundary, Proc. Amer. Math. Soc., 14(1963), 364-365.
  • [6] K. D. Joshi, Introduction to general topology, A Halsted Press Book, John Wiley & Sons, Inc., New York, 1983. MR 709260
  • [7] K. D. Joshi, Applied Discrete Structures, New Age International, New Delhi, 1997
  • [8] S. Lefschetz, Topology, American Mathematical Society Colloquium Publication, vol. XII, New York, 1930
  • [9] Colin Patrick Rourke and Brian Joseph Sanderson, Introduction to piecewise-linear topology, Springer Study Edition, Springer-Verlag, Berlin-New York, 1982. Reprint. MR 665919
  • [10] Edwin H. Spanier, Algebraic topology, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210112
  • [11] E. C. Zeeman, Relative simplicial approximation, Proc. Cambridge Philos. Soc. 60 (1964), 39–43. MR 0158403

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55M20, 54H25

Retrieve articles in all journals with MSC (1991): 55M20, 54H25

Additional Information

Kapil D. Joshi
Affiliation: Department of Mathematics, Indian Institute of Technology, Powai, Mumbai, 400 076 India

Received by editor(s): November 4, 1997
Received by editor(s) in revised form: March 24, 1998, and June 19, 1998
Published electronically: August 3, 1999
Communicated by: Ralph Cohen
Article copyright: © Copyright 2000 American Mathematical Society